The development of physical dependence can occur with use and abuse of a number of different medications and with alcohol. Physical dependence is not always associated with abuse and addiction; it can occur in individuals who take a number of different drugs medicinally, such as narcotic pain medications (e.g., opiate drugs like Vicodin, Norco, OxyContin, etc.), benzodiazepines (e.g., Xanax, Valium, Klonopin, etc.), antidepressant medications (e.g., Paxil, Prozac, etc.), barbiturates (e.g., Phenobarbital, Seconal, etc.), cannabis products, and a number of other medications. In addition, the abuse of any type of drug or alcohol can be associated with the development of physical dependence.  

Physical dependence consists of both the symptoms of tolerance (needing more of a drug to achieve the same effects that were once achieved at lower doses) and withdrawal (a reaction in the body that results in negative physical and emotional issues when the drug is abruptly discontinued or the dosage of the drug is significantly reduced). The standard procedure to deal with the withdrawal symptoms from a number of these substances is the use of a tapering strategy. The American Association of Addiction Medicine (ASAM), the largest organization of physicians and other addiction professionals in the United States, has developed formal guidelines for withdrawal management for a number of different substances.  These guidelines often include the implementation of a tapering strategy. 

In addition to using tapering methods to directly assist in withdrawal from a specific drug, replacement drugs like methadone, Suboxone, or benzodiazepines may be administered in place of the original drug the individual was abusing to aid the withdrawal process. Opioid replacement medications like methadone and Suboxone are typically used for opiate drugs, and benzodiazepines are used for a number of different drugs, including other benzodiazepines, alcohol, and stimulant medications, in some cases.

What Is Tapering?

Tapering man consists of gradually weaning the individual off a medication or substance in order to minimize and reduce the withdrawal syndrome. The individual is administered decreasing dosages of the drug at specific intervals.  

A tapering strategy gives the individual’s system time to adjust to slowly decreasing dosages of the medication/drug. In some cases, such as with alcohol withdrawal, individuals are administered a different substance. For example, for alcohol withdrawal, individuals are administered benzodiazepines. A tapering strategy is then initiated to minimize withdrawal symptoms, reduce potential dangers, and help the individual slowly adjust as they work toward complete discontinuation of the drug.

How Do Tapering Methods Work?

There are a number of different approaches to tapering, and some are more aggressive than others. As a general rule, ASAM recommends a slower approach to tapering to minimize withdrawal symptoms and to allow for physicians to be able to quickly adjust the medication in cases where there are complications. 

The length of the tapering process depends on the individual’s response to intermittent decreases of the drug and the individual’s ability to tolerate successive intermittent decreases. When frequent dosage reductions or larger doses reductions are given, many individuals will experience potentially more severe withdrawal reactions. ASAM favors an approach where the dosages are reduced just enough to avoid any significant withdrawal reactions.

The tapering process varies, depending on the specific drug being used, the individual, and the physician.

An overall guideline of how the tapering process works follows:

  • Initially, the physician administers just enough of the medication to the individual to ensure there are no significant withdrawal symptoms. The general starting doses for specific medications differ. The physician will administer an initial dose of the medication being used, monitor the patient’s recovery, and adjust the dose if the patient begins to experience significant withdrawal symptoms. Once the starting dosage is established, the tapering process can slowly be implemented.
     
  • The initial dosage reduction is typically around 10 percent of the starting dosage of the medication. Again, depending on the reaction of the individual, this dosage can be adjusted to account for any withdrawal symptoms. Typically, the initial dose reduction will occur within a week or two after the start of the program, but again, there are different protocols for different withdrawal management programs, and the process can be adjusted based on how different individuals react.
     
  • Subsequent dosage reductions will occur 1-2 weeks apart. Again, as a general guideline, the reduction will commonly be about 10 percent of the starting dose.
     
  • When the patient is getting a dosage that is 80-90 percent less than the initial starting dosage, smaller dose reductions may be required (e.g., such as a 5 percent reduction) in order to ensure that no significant withdrawal symptoms are experienced.
     
  • Eventually, when the patient is only getting about 5 percent of the initial starting dosage, they may be discontinued from the drug entirely.
     
  • Complications may occur in individuals who have developed physical dependence on multiple drugs, and these situations may require administration of several different drugs in different tapering schedules (e.g., an individual who has been chronically using benzodiazepines, antidepressants, and pain medications). The choice of which drugs to use depends on the physician and the reaction of the patient.
     
  • It is not uncommon for some mild withdrawal symptoms to occur during the tapering process, and physicians can address these with nutritional support, behavioral therapy, and specific medications designed to control the specific types of symptoms, such as mild nausea, headache, etc. The goal is to make sure that the process is manageable and any symptoms experience can be controlled. 

​If the patient is experiencing withdrawal symptoms that they feel they cannot tolerate, this is typically considered to be a sign that the tapering process is either occurring too quickly for the individual or the dosages being administered are too low. The physician typically goes back to the previous dose at which there were few or no symptoms and readjusts the tapering process accordingly.


A successful tapering process has occurred when the individual no longer experiences withdrawal symptoms and no longer needs any level of the drug.


It should be noted that these tapering programs result in the individual’s tolerance levels being reduced significantly. An individual who has been using a drug like heroin and been involved in a tapering program with Suboxone or methadone will have decreased tolerance for heroin over the course of the tapering program. If the individual relapses, they are at extreme risk for overdose if they use the drug in amounts similar to their former abuse levels.

Withdrawal Management Is Not Recovery

Finally , it should be understood that simply going through the withdrawal process is not equivalent to completing a recovery program. Individuals who are going through physician-assisted withdrawal management programs will typically also begin treatment for their substance use disorder and should continue in treatment following the completion of the withdrawal management program. Simply going through withdrawal is only the preparatory stage for recovery from a substance use disorder. Individuals will need to participate in intense and lengthy treatment and aftercare programs consisting of therapy, support group participation, and other interventions in order to reduce their risk for relapse. 

Relapse rates for individuals with substance use disorders are generally relatively high, even for those who participate in formal treatment programs. The National Institute on Drug Abuse (NIDA) reports that relapse rates for substance use disorders are equivalent to relapse rates seen in the treatment of other types of disorders that have strong behavioral components, such as diabetes, high blood pressure, etc. Based on these findings, NIDA considers relapse to be part of the recovery process for some individuals. Relapse rates are substantially reduced when comprehensive treatment follows withdrawal. 

Because of potential complications and dangers associated with decreased tolerance, individuals should never attempt to initiate a tapering strategy without being under the supervision of a physician.